Format

Send to

Choose Destination
See comment in PubMed Commons below
Clin Lymphoma Myeloma Leuk. 2013 Apr;13(2):106-11. doi: 10.1016/j.clml.2012.11.011. Epub 2012 Dec 29.

Incidence of hypogammaglobulinemia in patients receiving rituximab and the use of intravenous immunoglobulin for recurrent infections.

Author information

  • 1Lymphoma Service, Division of Hematologic Oncology, Department of Medicine, Memorial Sloan-Kettering Cancer Center, New York, NY 10065, USA.

Abstract

Rituximab targets normal B cells and tumor B cells. We used a unique data-mining tool to identify patients with lymphoma who were treated with rituximab and who had serial pre and post rituximab immunoglobulin concentrations evaluated. After treatment, 39% (69/179) of patients had low levels of immunoglobulin G. Recurrent sinopulmonary infections were seen in 6.6% (14/211). Intravenous immune globulin appeared to reduce the frequency of infection.

BACKGROUND:

Rituximab has altered the treatment approach to B-cell malignancies and other diseases. Reports consider that rituximab had limited impact on serum immunoglobulins. However, anecdotes suggest that rituximab can cause symptomatic hypogammaglobulinemia. This retrospective study examined the relationship among rituximab, hypogammaglobulinemia, and treatment of symptomatic hypogammaglobulinemia with intravenous immune globulin (IVIG).

METHODS:

Patients with serial quantitative serum immunoglobulin (SIgG) concentrations before and subsequent to rituximab administration at Memorial Sloan-Kettering Cancer Center were identified. Information regarding rituximab administration, SIgG concentrations, frequency of infection, and administration of IVIG were recorded.

RESULTS:

Between December 1998 and April 2009, 211 patients with B-cell lymphoma treated with rituximab and with serial SIgG concentrations were identified. One hundred seventy-nine (85%) patients had normal SIgG before rituximab, 32 (15%) had low SIgG. After rituximab use, hypogammaglobulinemia was identified in 38.54% of patients with initially normal SIgG. The risk was greater in patients who received maintenance rituximab. Symptomatic hypogammaglobulinemia that prompted IVIG administration developed in 6.6% of patients.

CONCLUSIONS:

In this data set, rituximab administration was associated with a high frequency of hypogammaglobulinemia, particularly symptomatic hypogammaglobulinemia, among patients who received multiple courses of rituximab. Baseline and periodic monitoring of SIgGs is appropriate in patients who receive rituximab.

Copyright © 2013 Elsevier Inc. All rights reserved.

[PubMed - indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science Icon for PubMed Central
    Loading ...
    Write to the Help Desk